Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 1:56 PM CDT for Cavalier County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 1:56 PM CDT (18:56 UTC)
- Expired
- May 14, 1998, 2:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:15 PM CDT | Hail 0.75 | Langdon, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS1 KFAR 141900 SVRFAR NDC019-141945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 156 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 245 PM CDT * AT 158 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CAVALIER MOVING NORTH AT 20 MPH. HAIL WILL BE THE BIGGEST THREAT FROM THESE STORMS. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANGDON BY 205 PM. MOUNT CARMEL BY 220 PM. DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:39 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 14, 10:39 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1039 AM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...ABR SNDG HAS A GOOD CAP AND A CONVECTIVE TEMP OF 97F. MANY SNDGS ACRS THE CNTRL NRN PLNS ALSO WELL CAPPED AND DRY OUT AOB THEINVESION. IMPRESSIVE LOADED GUN AT LBF THOUGH CAP IS STRONG. SUSPECT WE MAY BE LOOKING AT AN UNDER RUNNING EVENT TDY. HOWEVER SOME H7 CAA ACRS SD WL MAKE FOR UNSTABLE ATMOS TO THE S WHICH WOULD MOVE NE INTO ERN ND AND NW MN. SO WL KEEP POPS GOING TDY. WL CHECK OVR ZONES. HOPPES
In the hours before
Local storm report, May 14, 8:17 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
815 AM CDT THU MAY 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 AM BENSON ND 0.75 INCH HAIL
05/14/98 GRAMS ISLAND
125 AM ZERKEL MN 0.75 INCH HAIL
05/14/98 CLEARWATER
KENNEDYThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 33 min |
| May 14, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 30 min |
| May 14, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 33 min |
| May 14, 2:16 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 34 min |
| May 14, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 15 min |
| May 14, 1:26 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 49 min |
| May 14, 2:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.